FDA Warns about Serious Heart Problems with High Doses of the Antidiarrheal Medicine Loperamide

Federal health officials are investigating reports of overdoses and deaths involving widely used anti-diarrhea medicine. The agency has received 31 reports of people hospitalized due to the heart problems, including 10 deaths over the last 39 years.

Because national poison centers reported a 71 percent increase in calls, this caused The Food and Drug Administration (FDA) to issue a warning to doctors and patients in a fact sheet issued this week that the over-the-counter and prescription medications containing loperamide can cause potentially deadly heart problems when taken in large doses.

The primary ingredient in the drugs, loperamide, is intended to control diarrhea. But the drug can reportedly cause euphoric highs, similar to opioid drugs like morphine, when taken at massive levels.

SEE ALSO:

CADCA’s Medicine Safety: Drug Disposal and Storage online course

OTC Medicine Safety free educational program